NEW ORLEANSImproved treatment of cancer has not come without a price, including pulmonary complications directly related to radiation therapy, chemotherapy, and surgery. These were described in a symposium at the American College of Chest Physicians annual meeting.
The new paradigm for postirradiation fibrosis of the lung suggests that the damage is not entirely determined by the initial radiation delivery. Instead, the fibrotic processinvolving the death of stem cells, loss of vascular endothelium, and moreis a dynamic event mediated by multiple cytokines and exerting active damage long after therapy is over.
The progressive condition that becomes chronic fibrosis can be difficult to distinguish from recurrent tumor, said Henry Wagner, Jr., MD, of H. Lee Moffitt Cancer Center, Tampa.
A number of trials are examining agents that might modulate this fibrotic process, such as pentoxifylline (Trental)/lysophylline, superoxide dismutase (which has been shown to reverse cutaneous fibrosis), ACE inhibitors (for prevention), and transforming growth factor (TGF)-beta antagonists. Currently, corticosteroids are the mainstay of treatment; however, there is still no treatment for late fibrosis, Dr. Wagner said.
Patients who develop pulmonary complications after irradiation for lung cancer commonly have had large portions of the lung treated with high doses or had poor lung function to begin with, he said.
The use of irradiation for palliative therapyendobronchial brachyther-apyis a simple outpatient procedure, but it also carries a risk for severe hemoptysis, which can be fatal in about 25% of cases, Dr. Wagner cautioned.
The radiologist can diminish the risk of pneumonitis and fibrosis by decreasing target volume, using tighter margins around the tumor, using small fractionations, conforming dose to target volume, and carefully monitoring the use of concurrent radiation/chemotherapy.
A Scandinavian trial found a significantly higher risk of fibrosis when radiation therapy and tamoxifen (Nolvadex) were given together. Other agents, including mitomycin (Mutamycin) and gemcitabine (Gemzar), have also been shown to increase the risk, he said.
Chemotherapy alone also exerts toxicity on the lung, said Dorothy White, MD, of Memorial Sloan-Kettering Cancer Center. This is usually diagnosed by clinical judgment backed up with supportive information. Pulmonary function tests can be used in screening; however, they are not always helpful, she added.
Dr. White described the ATRA lung syndrome, which is associated with the use of all-trans-retinoic acid (ATRA) for acute promyelocytic leukemia. While ATRA (tretinoin, Vesanoid) has improved survival and diminished the incidence of infection in these patients, the associated lung complication is potentially fatal if inappropriately treated.
The drug apparently causes a marked influx of leukemic cells into the lungs. Patients develop respiratory distress, fever, marked weight gain, peripheral edema, episodic hypertension, pericardial effusion, and pleural effusion. Treatment is with high-dose corticosteroids, early on and for 72 hours, along with diuretics, but diuretics should not be relied upon by themselves, she said.
Pulmonary toxicity due to bleomycin (Blenoxane) can occur even in low doses, but the risk rises dramatically in doses over 450 mg/m2. A 10% decrease in diffusing capacity is not related to toxicity; however, a change of 20% or more warrants a high-resolution CT scan to evaluate for pulmonary toxicity and discon-tinuation of the drug if there are radiographic findings.
Patients with full-blown bleomycin toxicity have a 50% risk of mortality, either in the immediate period or in the future because lung scarring greatly increases their susceptibility to infection, Dr. White said.
She added that oxygen should be avoided when this regimen is given; however, there is no evidence supporting the withholding of G-CSF (Neupogen).
Lary A. Robinson, MD, also of H. Lee Moffitt Cancer Center, reviewed the well-recognized complications of lung cancer surgery. Hemorrhage remains a major intraoperative problem, especially in the elderly, who have friable arteries prone to laceration. Hemorrhage is also a major concern postoperatively and is potentially lethal after pneumonectomy. It is often recognized several hours postop, due to a slow and steady bleed from a bronchial or chest wall vessel.
There are a number of postoperative complications directly related to the surgery, Dr. Robinson said, but these are rare or self-limited. Cardiac complications are the most worrisome for the patients possible demise, due to perioper-ative ischemia and infarction. The incidence of ischemia in thoracotomy patients is about 4%, and the infarction rate is 1.2%, carrying a 57% risk of mortality, he pointed out.
He said that a thorough cardiac evaluation is warranted in patients who have had prior cardiac surgery or angioplasty; prior hospitalization for a heart condition, cardiac symptoms, or abnormal ECG; symptoms of peripheral vascular disease; or other indications of susceptibility. Preoperatively, nitroglycerin, hydration, and aspirin may be protective, though this has not been proven, he said.
Risk factors for atrial arrhythmias, which can be fatal in up to 30% of cases, include older age, major lung resection, ECG abnormalities preoperatively, use of beta-adrenergic bronchodilators postoperatively, and underlying cardiac disease. Digoxin, sotalol (Betapace), verapamil, and flecainide (Tambocor) may be used prophylactically, although there are no good comparative studies.
Atelectasis, caused by retained lung secretions, is the most common pulmonary complication. Risk factors include current smoking, bronchoplastic procedure, induction chemo/radiation therapy, COPD, corticosteroid use, and debilitation preoperatively. Good pain control, such as with continuous epidural anesthesia, minimizes the incidence, since the patient can comfortably cough and clear secretions, Dr. Robinson said.
Aggressive use of antibiotics at any signs of purulent sputum helps protect against pneumonia, which is fatal in 30% of pneumonectomy patients.